This article has not necessarily been edited by Health24.
MONDAY, March 8 (HealthDay News) -- Doctors report that they've discovered a syndrome that could afflict thousands of hospital patients who take high-protein dietary supplements.
The syndrome -- called supplement-associated hyperammonemia after cachectic episode (SHAKE) -- appears to cause difficulty walking and alters mental status, leading to symptoms such as diminished attention, impaired thinking, altered consciousness and reduced awareness.
But the syndrome can be prevented, researchers report, by making sure at-risk patients don't consume high-protein supplements if they've failed to eat properly for more than a week before admittance. The sudden reintroduction of protein to the diet appears to be the problem.
Researchers from the Boston University School of Medicine report the existence of the syndrome in the March issue of the Archives of Internal Medicine.
The study authors think the problems are caused when too much protein is reintroduced into the diet after patients eat poorly for weeks.
"With advances in nutritional education and supplements, this syndrome likely occurs thousands of times per year in hospitals across the United States. We believe it may account for more than 10,000 hospital days, countless morbidity and even some mortality," senior study author Dr. Michael Perloff, a resident at Boston University School of Medicine, said in a university news release.
For details about nutrition for seniors, visit the U.S. National Library of Medicine.